Thursday, March 14, 2013

The Generality of the FDA's Recommendations on Zithromax

Tuesday's warning about Zithromax causing heart irregularities reportedly came after the FDA completed its own review of a New England Journal of Medicine article published in May 2012 and after reviewing additional data provided by Pfizer.  I have already voiced my concerns over the way this study was conducted in the first place since the data upon which the authors' risk estimates were made were shoddy at best.  Still, it is quite obvious to those of us in the business of cardiac arrhythmias that Zithromax, when combined with other medications likely to prolong QT interval or given to sick patients, could increase one's arrhythmic risk.

But  we should look closer at the FDA's new Drug Safety Communication on Zithromax which says: "Health care professionals should consider the risk of torsades de pointes and fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events." 

Gee, who knew?

If we probe deeper, we find the FDA recommends caution in prescribing antibiotics in patients likely to develop life-threatening cardiac arrhythmias like those with advanced age who are hospitalized, have low potassium or magnesium blood levels, or have slow heart rhythms.  The truth be known, each one of these conditions in and of themselves increases the risk of QT prolongation and makes them more susceptable to cardiac arrhythmias irrespective of the drug admininstered.

So how helpful was the FDA's warning on Zithromax to America's doctors?

Not very.

Perhaps we should add that warning to every drug out there, eh?



Mike B said...

The NEJM study in question also chose to compare azithromycin to cipro- and levo-floxacin instead of moxifloxacin, which has a much stronger QT prolongation effect and clearer risk of TdP.

The study would have been much more helpful and informative had the authors compared azithromycin with moxifloxacin, two antibiotics commonly given for community acquired pneumonia, both with known effects on repolarization.

Should we start checking EKG's on all of these patients now before dosing them?

DrWes said...

Certainly the QT interval before dosing is important, but more important is one performed AFTER dosing. Sadly, the FDA's recommendations say nothing regarding the appropriate timing of a follow-up EKG once Azithromycin is prescribed (if use in a potentially high-risk patient.)

Lisa said...

It does not matter. The only doctors concerned with QT prolongation are EP's. Primary care providers consider the Arizona CERT list a nusiance.

Paul said...

Since monitoring QT interval is best achieved when ECG tests can be taken on a frequent basis over an extended period of time, I would hope doctors and pharmacists would start recommending the use of portable ecg monitors (such as the Heartcheck pen) when perscribing these medications.

Napitime Gram said...

Thanks for info. I have afib controlled Pradaxa & cardio version to regular rythm. Had flue, cough etc. Instacare MD prescribe Zpak & prednisone and increased albuterol. FDA warning followed & scared me some. Will see my GP in two weeks to check all the areas discussed. At 79 one doesn't know whether to faint or laugh at the news these days.